From Alabama, USA:
I am a school nurse with a newly diagnosed 17-year-old diabetic female. She went into DKA before she was diagnosed. She has now gained approximately 20 pounds, but it is fluid retention. The doctors have said its from receiving so much insulin. Does that sound right? I've never seen this happen before. She has fluid retention in her feet, legs, arms, abdomen, and face. Along with dealing with her diabetes, she has to deal with this! It deems as though there has to be some other cause or something to help. She's already talking Lasix, 40mg daily. Any ideas?
It is somewhat rare but well described. This usually occurs in patients - kids, teens, adults - with new onset type 1 diabetes who have had some diabetes symptoms for quite some time and then, when insulin is begun, life-saving, the body re-adapts. The good news is that you can advise that the fluid retention is usually temporary unless there has been some permanent damage to the kidneys during initiation of DKA management. It is not usually mismanagement, but again prior hyperglycemic damage to the kidney functioning. Under most circumstances, cutting back on salt intake and diuretics seems to work reasonably well - but it may take several days to several weeks. I suggest you talk directly to the diabetes team working with her to get their input and give you more specific advice so that you will best know how to support her while she re-adapts to school.
Last Updated: Tuesday April 30, 2013 13:43:48
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.